Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 41, NWS Boston/Norton, MA

July 24, 1999Essex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 24, 1999, 4:08 PM EDT for Essex County, Massachusetts. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1999, 4:08 PM EDT (20:08 UTC)
Expired
Jul 24, 1999, 5:15 PM EDT
In force
67 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Essex County, MA

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:46 PM EDTHail 1.5Haverhill, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 242009 RRA
SVRBOS
MAC009-242115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
408 PM EDT SAT JUL 24 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ESSEX COUNTY IN EASTERN MASSACHUSSETTS
    INCLUDING GLOUCESTER...NEWBURYPORT

* UNTIL 515 PM EDT.

* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF HAVERHILL...OR ABOUT 8
  MILES NORTH OF DERRY...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE NEWBURY...WEST
  NEWBURY...SALISBURY...ROWLEY...ROCKPORT...MERRIMAC...IPSWICH...
  GROVELAND...GEORGETOWN...8ESSEX AND AMESBURY.

IF THREATENING WEATHER APPROACHES...SEEK SAFE SHELTER IMMEDIATELY!

$$

FRANKLIN/YOUNG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT SAT JUL 24 1999

DISC:  CNVTN BGNG TO FIRE UP ACRS SNE.  LOTS OF LATENT HEAT ENERGY
AVBL WITH SFC TEMPS CLIMBING INTO LWR 90S AND DEW PTS IN LOW TO MID
70S.  INSTBY INCRG HWVR 500 MB TEMPS STILL WARM WITH MODEL FCSTS
SHOWING ABT -8C ACRS THE FCST AREA THIS AFTN.  ALL THE CVTV INDEXES
INCRG SPCLY W WITH CAPES RCHG ABT 1500 OR SLTLY ABV, LIS -4 TO -6,
BUT COOLING AT 500 MB TNGT SHOWN BY ETA TNGT WL RESULT IN TEMPS
FALLING TO ABT -12C.  THIS IS EXPCT TO EXTD THE PD OF STG CNVTN FM
THIS AFTN THRU A GOOD PTN OF TNGT WITH THE DESTABILIZATION ALF.

MODELS MOV UPR LOW CNTR SEWD ACRS NRN NEW ENGLAND AND KEEP SFC CNTR
NR THE FCST AREA WITH SFC TROF STILL MAINLY W THRU 00Z MON.  THIS
INDICATES SHWRS/TSTMS SHUD CONT SUN AND PSBLY SUN NGT AND MON, HWVR
WITH SOME OF LOW LVL LATENT HEAT REALEASED IT IS LESS LIKELY THAT
TSTMS WL BE AS STG WITH AS HVY RAIN.

CURRENT AREAS OF CONCERN ARE THE TSTMS ACRS NRN CT AND NR NRN
HILLSBOROUGH.  THEN LN OF CNVTN ACRS S-SE CNTRL NY ALSO HEADING FOR
SE MA AND NRN CT SO IT APPRS A BUSY PD OF SVR WX COMMING UP.

.BOX...SCA EARLY TNGT CHH-WATCH HILL AND ADJACENT BAYS/SOUNDS.  SVR
TSTM WATCH ACRS SNE ALL THE FCST AREA ALG AND W OF A LN ROUGHLY PVD
TO BOS THRU 9 PM.

DMH

In the hours before

Special weather statement, Jul 24, 11:19 AM EDT, 4 hours 49 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-242021-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1119 AM EDT SAT JUL 24 1999

...SOME THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON AND
EVENING MAY BECOME SEVERE...

WARM...VERY MOIST AND UNSTABLE AIR WILL COMBINE WITH AN APPROACHING
COLD FRONT TO PRODUCE STRONG THUNDERSTORMS ACROSS SOUTHERN NEW
ENGLAND THIS AFTERNOON AND TONIGHT.  THESE STORMS WILL LIKELY BE
ACCOMPANIED BY FREQUENT LIGHTNING...STRONG GUSTY WINDS AND POSSIBLY
LARGE HAIL.  TORRENTIAL RAINFALL ACCOMPANYING SOME OF THESE STORMS
WILL CREATE LOCALIZED STREET FLOODING AND RAPID RISES ON SMALL
STREAMS.

THE GREATEST RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WILL EXTEND
FROM THE CONNECTICUT VALLEY AND CENTRAL HILLS INTO SOUTHWEST NEW
HAMPSHIRE...AN AREA WEST OF A LINE FROM NASHUA NEW HAMPSHIRE THROUGH
WORCESTER MASSACHUSETTS TO NORWICH CONNECTICUT.  THIS RISK OF SEVERE
WEATHER WILL SPREAD EAST ACROSS THE REMAINDER OF THE REGION
THROUGH THIS EVENING.

THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR DURING THE
TIME OF PEAK AFTERNOON HEATING FROM 2 PM AND CONTINUE THROUGH
9 PM.  HOWEVER...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE DURING THE OVERNIGHT.

SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD BE PREPARED TO RELAY
REPORTS LATER TODAY SHOULD SEVERE WEATHER DEVELOP.

DCY
Local storm report, Jul 24, 3:07 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
307 PM EDT SAT JUL 24 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0302 PM    EASTFORD                  CT   .75 INCH HAIL
07/24/99   WINDHAM                        DIME SIZE HAIL REPORTED
                                          VIA AMATEUR RADIO.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:34 PM EDTSevere Thunderstorm WarningBOXWorcester41 min
Jul 24, 5:07 PM EDTSevere Thunderstorm WarningBOXEssex68 min
Jul 24, 5:14 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester46 min
Jul 24, 5:53 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex52 min
Jul 24, 6:58 PM EDTSevere Thunderstorm WarningBOXWorcester47 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.